Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 71, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 14, 2008, 7:42 PM EDT for Oceana County, Michigan. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2008, 7:42 PM EDT (23:42 UTC)
- Expired
- Jun 14, 2008, 8:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
County Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 113 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 7:48 PM EDT | HAIL 0.5 | Hart, MI | HAIL RANGED FROM PEA TO DIME SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1584 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 142342
SVRGRR
MIC127-150015-
/O.NEW.KGRR.SV.W.0071.080614T2342Z-080615T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
742 PM EDT SAT JUN 14 2008
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL OCEANA COUNTY IN WEST CENTRAL MICHIGAN
* UNTIL 815 PM EDT
* AT 737 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM WITH A HISTORY OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR SILVER LAKE ST PARK...AND MOVING EAST AT 40
MPH.
* LOCATIONS WITHIN THE WARNED AREA INCLUDE...
MEARS... SILVER LAKE ST PARK...
SHELBY... HART... FERRY...
ELBRIDGE... WALKERVILLE...
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4374 8650 4375 8648 4376 8648 4378 8607
4357 8606 4358 8651 4373 8651
TIME...MOT...LOC 2342Z 268DEG 35KT 4368 8637
$$
OSTUNO1 follow-up statement
000
WWUS53 KGRR 150010
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
810 PM EDT SAT JUN 14 2008
MIC127-150020-
/O.EXP.KGRR.SV.W.0071.000000T0000Z-080615T0015Z/
OCEANA MI-
810 PM EDT SAT JUN 14 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OCEANA COUNTY WILL
EXPIRE AT 815 PM EDT...
SEVERE WEATHER IS EXPECTED TO NO LONGER AFFECT THE WARNED AREA BY THE
EXPIRATION TIME. STAY TUNED FOR THE LATEST WEATHER INFORMATION.
LAT...LON 4374 8650 4375 8648 4376 8648 4378 8607
4357 8606 4358 8651 4373 8651
TIME...MOT...LOC 0010Z 268DEG 35KT 4369 8599
$$
OSTUNOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 7:21 PM EDT, 21 minutes earlier.
Area forecast discussion, Jun 14, 7:21 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 721 PM EDT SAT JUN 14 2008 LATEST UPDATE...AVIATION... .SYNOPSIS...(322 PM EDT SAT JUN 14 2008) A LARGE UPPER LOW OVER ONTARIO WILL PUSH A COLD FRONT THROUGH LOWER MICHIGAN SUNDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. COOLER WEATHER WILL ARRIVE MONDAY. && .SHORT TERM...(322 PM EDT SAT JUN 14 2008) (TONIGHT THROUGH MONDAY NIGHT) FORECAST CONCERNS DEAL WITH THE CONVECTIVE POTENTIAL TONIGHT AND SUNDAY. LATEST VIS AND IR LOOPS SHOW TOWERING CU FIRING ALONG A TROUGH FROM THE EASTERN UP SOUTHWEST THROUGH EASTERN WISCONSIN. MORE CU WAS NOTED OVER NW LWR. LATEST MSAS DATA SHOWS LI/S AROUND -5C OVER THE NW CWA. THE LIMITING FACTOR IS MOISTURE. 12Z RAOBS WERE FAIRLY DRY. GIVEN THE WEAK TROUGH MOVING THROUGH AND A LACK OF MOISTURE...TSRA COVERAGE WON/T BE GREAT. THE ATM WILL STABILIZE AFTER SUNSET AND WE/LL REMOVE POPS OVERNIGHT. THE COLD FRONT WILL PUSH INTO THE CWA SUNDAY. THE ATM WILL BE QUITE A BIT MORE DYNAMIC SUNDAY THAN TONIGHT. INSTABILITY WILL AGAIN BE HIGH WITH LI/S AROUND -6C. A 70KT MID LEVEL JET WILL CREATE 60KTS OF SHEAR SUNDAY AFTERNOON. GIVEN THAT THE JET IS NORMAL TO THE FRONT...THE FRONT SHOULD/T HAVE ANY PROBLEM MOVING THROUGH. THAT WILL ALSO REDUCE THE POTENTIAL FOR TRAINING ECHOS. IT ALSO MEANS CONVERGENCE WILL LIKELY BE GREATER AND THE THREAT FOR STRONG/SEVERE STORMS WILL BE THERE. WIND DAMAGE WILL BE THE MAIN THREAT. SOME OF THE RAIN COULD BE HEAVY AGAIN...ESPECIALLY ACROSS THE SRN CWA. PWAT VALUES WILL CLIMB UP TO 1.8 IN AS A 40-50KT LLJ MOVES OVER THE CWA. DRIER AND MUCH COOLER WX WILL FLOW INTO THE REGION MONDAY. H8 TEMPS ARE PROGD TO FALL TO AROUND 4C. MUCH OF THE CWA WILL SEE TEMPS IN THE 60S. && .LONG TERM...(322 PM EDT SAT JUN 14 2008) (TUESDAY THROUGH SATURDAY) BY TUESDAY AN UPPER LOW WILL BE OVER SOUTHERN QUEBEC. THIS FEATURE IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH MUCH OF THE WORK WEEK...GRADUALLY FILLING IN AND FADING AWAY BY FRIDAY OR FRIDAY NIGHT. THE FLOW AROUND THE LOW WILL KEEP THE AREA CHILLY FOR THIS TIME OF YEAR. DAYTIME HIGHS ON TUESDAY WILL ONLY BE IN THE 65 TO 70 DEGREE RANGE. WITH THE LOW WEAKENING THROUGH THE WEEK IT WILL HAVE LESS INFLUENCE ON THE REGION AND TEMPS WILL SLOWLY MODERATE EACH DAY. AS FOR PCPN CHANCES...IT LOOKS RATHER DRY THROUGH MUCH OF THE EXTENDED PERIOD. HIGH PRESSURE GRADUALLY BUILDS INTO THE REGION BEHIND THE WEAKENING UPPER LOW AND WILL STICK AROUND THROUGH THE MIDDLE OF THE WEEK. A WARM FRONT DEVELOPS TOWARD THE END OF THE WEEK AND COULD BE THE FOCUS FOR SCATTERED DAYTIME THUNDERSTORMS. HAVE INCLUDED THE CHANCE FOR THIS BOTH FRIDAY AND SATURDAY...HOWEVER THE CHANCES STILL DO NOT LOOK ALL THAT IMPRESSIVE. && .MARINE...(322 PM EDT SAT JUN 14 2008) WEST WINDS 10-20KTS AND COLD WATER TEMPS WILL LIKELY RESULT IN WAVES JUST BELOW SCA CRITERIA TONIGHT AND SUNDAY. && .AVIATION...(721 PM EDT SAT JUN 14 2008) ISOLATED SHOWERS OR THUNDERSTORMS WILL AFFECT MKG THIS EVENING AND MAY ALSO AFFECT GRR...BUT THESE SHOULD DIE OUT AFTER SUNSET. THEN EXPECT VFR OVERNIGHT BEFORE MORE THUNDERSTORMS FORM SUNDAY MORNING AS THE ATMOSPHERE BECOMES UNSTABLE. EXPECT THUNDERSTORMS...SOME HEAVY...FROM LATE MORNING THROUGH THE AFTERNOON. && .HYDROLOGY...(322 PM EDT SAT JUN 14 2008) LATEST INFO FROM EMERGENCY MANAGEMENT CONTINUES TO SHOW ROADS WASHED OUT AND WATER OVER ROADS. A COUPLE OF ROADS THAT NOW HAVE WATER OVER THEM DID NOT HAVE WATER OVER THEM FRIDAY. SO THE RUNOFF FROM THE TORRENTIAL RAINS A DAY OR SO AGO CONTINUE TO RUN OFF. THE PERE MARQUETTE AT SCOTTVILLE IS ALSO SLOWLY RISING AND WILL BE ABOVE FLOOD STAGE UNTIL WEDNESDAY. SINCE SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE TONIGHT AND SUNDAY...FLOODING WILL LIKELY CONTINUE. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: 93 SHORT TERM: 93 LONG TERM: JK MARINE 93 AVIATION: OSTUNO HYDROLOGY: 93
Hazardous weather outlook, Jun 14, 5:11 AM EDT, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 511 AM EDT SAT JUN 14 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150830- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 511 AM EDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SIGNIFICANT FLOODING CONTINUES ACROSS MUCH OF MASON... LAKE AND OSCEOLA COUNTIES. RIVERS AND STREAMS ARE AT ELEVATED LEVELS AND MANY ROADS REMAIN CLOSED DUE TO WASHOUTS OR STANDING WATER. THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THE STORMS THIS EVENING COULD BE STRONG WITH GUSTY WINDS TO 50 MPH AND HALF INCH DIAMETER HAIL. STORM MOVEMENT WILL BE TO THE SOUTHEAST AT AROUND 30 MPH. THE GOOD NEWS IS THAT HEAVY RAIN IS NOT ANTICIPATED AND ANY STORMS THAT DEVELOP TONIGHT WILL HAVE VERY LITTLE IMPACT ON THE CURRENT FLOODING SITUATION. RAINFALL AMOUNTS SHOULD BE MOSTLY LESS THAN ONE QUARTER OF AN INCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE SUNDAY AFTERNOON AND EVENING. AGAIN...HEAVY RAIN DOES NOT APPEAR TO BE A SIGNIFICANT THREAT WITH THESE STORMS. NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY. LMZ844>849-150830- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 511 AM EDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THE STORMS THIS EVENING COULD BE STRONG WITH GUSTY WINDS TO 50 MPH AND HALF INCH DIAMETER HAIL. STORM MOVEMENT WILL BE TO THE SOUTHEAST AT AROUND 30 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE SUNDAY AFTERNOON AND EVENING. WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE POSSIBLE MONDAY AND TUESDAY... BEHIND THE STRONG COLD FRONT WHICH PASSES THROUGH THE REGION SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY. MEADE
In the hours before
Special weather statement, Jun 14, 7:24 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
724 PM EDT SAT JUN 14 2008
MIZ043-044-050-150030-
MUSKEGON-NEWAYGO-OCEANA-
724 PM EDT SAT JUN 14 2008
...SPECIAL WEATHER STATEMENT...
AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 10 MILES WEST OF SILVER LAKE STATE
PARK...MOVING EAST AT 40 MPH.
* LOCATIONS IN THE PATH OF THE STORM INCLUDE...
STONY LAKE... SILVER LAKE ST PARK...
MEARS... MONTAGUE... WHITEHALL...
ROTHBURY... SHELBY... NEW ERA...
HART... FERRY... CRYSTAL VALLEY...
ELBRIDGE... HOLTON... WALKERVILLE...
BRUNSWICK... HESPERIA... REEMAN...
FREMONT...
THIS STORM IS CAPABLE OF PRODUCING UP TO DIME SIZE HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS. STAY AWAY FROM HIGH
OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.
LAT...LON 4370 8655 4377 8646 4380 8583 4338 8582
4340 8646 4352 8649 4358 8654 4361 8656
4368 8656
TIME...MOT...LOC 2324Z 262DEG 35KT 4363 8663
OSTUNOThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:10 PM EDT | Areal Flood Warning | GRR | Lake, Mason, Osceola | 24 hr |
| Jun 14, 7:24 PM EDT | Special Weather Statement | GRR | Muskegon, Oceana | 66 min |
| Jun 14, 7:51 PM EDT | Special Weather Statement | GRR | Mason | 54 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.